Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 200, NWS State College, PA

August 31, 2001McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 31, 2001, 10:50 AM EDT for McKean County, Pennsylvania. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2001, 10:50 AM EDT (14:50 UTC)
Expired
Aug 31, 2001, 12:00 PM EDT
In force
70 min
Issued by
NWS State College, PA
Area
Whole counties

County McKean County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS51 KCTP 311450
SVRCTP
PAC083-311600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 AM EDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN PENNSYLVANIA

* UNTIL NOON EDT.

* AT 1048 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF MARSHBURG...OR 6 MILES
  SOUTHWEST OF BRADFORD...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRADFORD AT 1100 AM.
  CYCLONE AT 1105 AM.
  REW AT 1120 AM.
  CORYVILLE AT 1135 AM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$
GRUMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:15 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 31, 9:15 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 AM EDT FRI AUG 31 2001

UPDATED ZONES TO REFLECT CLOUDS AND FOG STUCK IN AREA. THIS WAS NOT
REFLECTED IN THE AM ZONES.  ALSO...UPDATED TIMING OF ONSET OF
SIGNIFICANT SHOWER/TSTM ACTIVITY TO SHOW PROGRESSION OF MORE
ORGANIZED RAINFALL MOVING FROM WEST TO EAST.

I REALIZE THERE IS SOME VERY ISOLATED ACTIVITY IN THE SE. BUT THE
MAIN RAIN/SHWRS WILL MOVE W TO EAST ACROSS THE REGION TODAY/TONIGHT.

.CTP...NONE.

GRUMM

In the hours before

Special weather statement, Aug 31, 10:45 AM EDT, 5 minutes before
PAZ012-041-045-046-311645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 AM EDT FRI AUG 31 2001

...LOCALIZED DOWNPOURS TO AFFECT THE AREA...

SHOWERS AND THUNDERSTORMS JUST EAST OF LOCK HAVEN TO JERSEY
SHORE...WILL CONTINUE MOVING EASTWARD AROUND 20 MPH. THE STORMS WILL
BE IN THE WILLIAMSPORT AREA BETWEEN 11 AND 1130 AM. TORRENTIAL
DOWNPOURS CAN BE EXPECTED WITH THE THUNDERSTORMS. A SPOTTER IN
SOUTHERN CLINTON COUNTY REPORTED 1.75 INCHES OF RAIN IN LESS THAN
ONE HOUR AS THE STORM MOVED THROUGH.

LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:15 PM EDTSevere Thunderstorm WarningCTPPerry60 min
Aug 31, 2:12 PM EDTSevere Thunderstorm WarningCTPClinton63 min
Aug 31, 2:54 PM EDTSevere Thunderstorm WarningCTPLycoming66 min
Aug 31, 3:11 PM EDTSevere Thunderstorm WarningCTPYork64 min
Aug 31, 3:58 PM EDTSevere Thunderstorm WarningCTPLycoming62 min
Aug 31, 4:03 PM EDTSevere Thunderstorm WarningCTPPerry72 min
Aug 31, 4:12 PM EDTSevere Thunderstorm WarningCTPClearfield78 min
Aug 31, 4:16 PM EDTSevere Thunderstorm WarningCTPCambria59 min
Aug 31, 5:05 PM EDTSevere Thunderstorm WarningCTPNorthumberland55 min
Aug 31, 5:41 PM EDTSevere Thunderstorm WarningCTPSnyder, Union34 min
Aug 31, 5:42 PM EDTSevere Thunderstorm WarningCTPSchuylkill78 min
Aug 31, 6:47 PM EDTSevere Thunderstorm WarningCTPLebanon28 min
Aug 31, 7:25 PM EDTSevere Thunderstorm WarningCTPLancaster50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.